Alert archive / Arkansas / Flash Flood Warnings in 1997

Flash Flood Warning 27, NWS Shreveport, LA

March 2, 1997Howard County, Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 7:47 AM CST for Howard County, Little River County, Sevier County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 7:47 AM CST (13:47 UTC)
Expired
Mar 2, 1997, 11:45 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Howard County, AR, Little River County, AR, Sevier County, AR

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021348
FFWSHV
ARC061-081-133-021745-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
747 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...HOWARD COUNTY...LITTLE RIVER COUNTY...SEVIER COUNTY
 
AT 745 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A LARGE AREA
OF RAIN WITH EMBEDDED THUNDERSTORMS THAT WERE PRODUCING RAINFALL
AMOUNTS UP TO 1/2 TO 3/4 OF AN INCH PER HOUR OVER SOUTHWEST
ARKANSAS OVER HOWARD...SEVIER...AND LITTLE RIVER COUNTIES.
DUE TO THE SOILS BEING SATURATED...THE WATER RUNOFF WILL BE
RAPID AND CAUSE FLASH FLOODING. SOME ROADS WILL BE AFFECTED
BY HIGH WATER WITH CULVERT AND BRIDGE WASHOUTS POSSIBLE.
 
THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT
NEAR 40 MPH.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:21 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 2, 2:21 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CST SUN MAR 2 1997

AREA OF SHWRS AND TSTMS CONTS ACRS N CNTRL LA AND INTO E TX ALONG AND
JUST N OF SFC CDFNT THAT STRETCHED FROM JUST E OF ELD TO SHV TO JUST
N OF AUS AT 06Z. MODELS ARE ALL FAIRLY CLOSE ON THE PLACEMENT AT 06Z.
MODELS ALSO SIMILAR IN MOVG UPR LVL TROF AND VORT MAX OVER SERN NM
AT 00Z E INTO CNTRL TX BY MRNG. THEN SLOWLY LIFT VORT MAX ACRS SRN
PORTIONS OF CWA BY LATE AFTN AND ERLY EVNG. AVN IS THE FARTHEST N
WITH THE VORT MAX WHILE NGM AND ETA SOLUTIONS VERY CLOSE AND A LITTLE
FARTHER S.

MODELS ALSO DVLP H850 LOE IN SE TX BY 12Z IN RESPONSE TO UPR LVL TROF
DIGGING ACRS CNTRL TX. THIS SHUD INCREASE WAA AND MSTR ADVECTION IN
THE LOW LVLS KEEPING POSSIBILITY OF HEAVY RAINS ACRS MOST OF LA AND
INTO EXTREME SRN AR. WITH SFC BOUNDARY RMNG IN PLACE ACRS NRN LA AND
SE TX THRU LATE AFTN...HEAVIEST RAINS SHUD FOCUS TO THE N AND W OF A
LINE FROM MLU TO LFK. LIT...WILL NEED TO EXTEND FFA INTO THE EVNG HOURS
ACRS PARTS OF SRN AR. NEW ALREADY IN PROCESS OF EXPANDING FFA FOR
NRN LA. JAN...WILL LIKELY NEED TO EXTEND FFA NE LA AS WELL.

AVN SOLUTION WITH REGARDS TO MOVEMENT OF VORT MAX SEEMS THE MOST
REASONABLE AS IT RIDES NE ALONG THE CDFNT. COLD POOL AT H500 IN SE
NM/SW TX AT 00Z SHUD MOV ENE WITH UPR LVL TROF. BLV MODELS ARE
UNDERPLAYING THIS COLD AIR TOO MUCH THOUGH AS FCST TEMPS AT H500
BY THIS EVNG ONLY ARND -18C IN NE TX. THIS COLD POOL AND VORT MAX
SHUD MAINTAIN CHC FOR TSTMS ACRS SERN 2/3 OF CWA TODAY ALTHOUGH
SVR CCS SHUD BE CONFINED TO SERN 1/2 HALF IN WARM SECTOR. N OF CDFNT
ELEVATED TSTMS LIKELY BUT SHUD PROVIDE JUST HEAVY RAINS...NO SIG SVR.

WELL MAYBE JUST HEAVY RAIN IS NOT THE RIGHT WORDING. WILL NEED TO
CONTINUE MENTION OF SVR FOR MOST OF NRN LA AND LFK AREA OF E TX. WITH
LOCALLY HEAVY RAINS AS WELL. LOCALLY HEAVY RAINS IN E TX AND SW AR
AS WELL.

WILL OPT FOR SLIGHTLY WARMER NGM TEMPS TODAY EVEN WITH CLDS. LOW LVL
WAA SHUD KEEP READINGS IN 70S S OF CDFNT AND 60S ALG AND N EXCEPT ACRS
SE OK AND ETREME SW AR WHERE UPR 50S MORE LIKELY. CAA SHUD BGN LATE
TONIGHT BUT CLEARING NOT LIKELY BEFORE ERLY MON AS WRAP ARND MSTR
RMNS ACRS THE AREA. WILL USE MIX OF AVN/NGM TEMPS FOR TONIGHT AND MON.
POPS HIGHEST IN LA...SRN AR AND SRN PORTONS OF E TX TODAY...DIMINISHING
TOINGHT. WILL OPT FOR HIGHER NGM POPS THRU TONIGHT. NO POPS FOR MON...
WITH PARTLY CLOUDY CONDITIONS.

WIL NEED TO CONTINUE MENTION OF PCPN ON TUE IN EXTENDED AS NEXT S/WV
AND CDFNT MOV QUICKLY ACRS THE AREA.

SHV 66/44/67 940    MLU 75/50/67 95-

18

In the hours before

Local storm report, Mar 2, 1:50 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    HOMER                     LA   FLOODING
03/02/97   CLAIBORNE                      CARS STALLED DUE TO HIGH
                                          WATER IN HOMER.

0115 AM    13 S HOMER                LA   FLOODING
03/02/97   CLAIBORNE                      WATER OVER HWY 519.

0130 AM    5 SE MINDEN               LA   FLOODING
03/02/97   WEBSTER                        WATER OVER SEVERAL PARISH
                                          ROADS.

0130 AM    RINGGOLD                  LA   FLOODING
03/02/97   BIENVILLE                      WATER OVER SEVERAL PARISH
                                          ROADS IN RINGGOLD AND
                                          BIENVILLE AREAS.

10
Local storm report, Mar 2, 2:35 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BERNICE                   LA   FLOODING
03/02/97   UNION                          WATER OVER US 167.

0215 AM                              AR   FLOODING
03/02/97   UNION                          WATER OVER PARTS OF COUNTY
                                          ROADS.

10
Local storm report, Mar 2, 2:36 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BERNICE                   LA   FLOODING
03/02/97   UNION                          WATER OVER US 167.

0215 AM                              AR   FLOODING
03/02/97   UNION                          WATER OVER PARTS OF COUNTY
                                          ROADS.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVColumbia, Lafayette3 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVUnion3 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVColumbia, Lafayette4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 12:58 PM CSTSevere Thunderstorm WarningSHVColumbia, Union47 min
Mar 2, 2:05 PM CSTSevere Thunderstorm WarningSHVColumbia40 min
Mar 2, 2:41 PM CSTSevere Thunderstorm WarningSHVMiller34 min
Mar 2, 2:51 PM CSTSevere Thunderstorm WarningSHVLittle River39 min

Nearby

Flash Flood Warnings in Arkansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.